Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 5, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jan 10, 2008, 2:06 PM CST for Franklin County, Lawrence County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2008, 2:06 PM CST (20:06 UTC)
- Expired
- Jan 10, 2008, 2:30 PM CST
- In force
- 24 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Franklin County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 11:33 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 11:40 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Jan 10, 11:40 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1140 AM CST THU JAN 10 2008
...SIGNIFICANT SEVERE WEATHER POTENTIAL THROUGH THIS EVENING...
...TORNADO WATCH 17 IN EFFECT UNTIL 7PM CST FOR NORTHWEST/NORTH
CENTRAL ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE...
.DISCUSSION...VIGOROUS STORM SYSTEM ENTERING WESTERN MISSOURI WILL
BE RESPONSIBLE FOR ENHANCED SEVERE WEATHER THREAT THROUGH THIS
EVENING ACROSS NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
LATEST SFC ANALYSIS SHOWS DEEPENING SFC LOW OVER SW MO WITH COLD
FRONT APPROACHING THE MS RIVER. AN INITIAL WARM FRONT /THE LEADING
EDGE OF 60F DEWPTS/ HAS PUSHED ACROSS CENTRAL TN. A SECONDARY
WARM FRONT WITH DEEPER LOW LVL MOISTURE IS PUSHING NORTH FROM
SRN MS/AL ATTM.
CONVECTION AHEAD OF THE COLD FRONT MAINLY ELEVATED AT THIS TIME
HOWEVER WITH SFC HEATING AND INCREASING LOW LVL MOISTURE FROM THE
SOUTH...CONVECTION WILL EVENTUALLY BECOME SFC-BASED. WIDESPREAD
OVERCAST SOMEWHAT LIMITING CONVECTIVE INITIATION ATTM...BUT SFC
HEATING PREVAILS...AIRMASS WILL BECOME INCREASINGLY UNSTABLE. EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS ERN MS/NW AL BETWEEN NOON
AND 2PM. GIVEN THE UNSEASONABLY WARM AIRMASS AND DYNAMIC STORM
SYSTEM...ADD IN THE DEEP LYR SHEAR (40-60KTS)...LIS OF 0 TO -2C
AND 0-3KM SRH OF 250-350 M2/S2 IN THE WARM SECTOR...AN ENHANCED
SEVERE WEATHER THREAT WILL EXIST THROUGH THIS EVENING ACROSS THE
FORECAST AREA. ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL
WILL ACCOMPANY DISCRETE SUPERCELLS AHEAD OF THE COLD FRONT...
IMPACTING AREAS WEST OF I-65 BETWEEN NOON AND 6PM. WITH THE MAIN
LINE OF CONVECTION /ASSOCIATED WITH COLD FRONT/...THE DAMAGING WINDS
AND ISOLD TORNADO THREAT WILL PERSIST...ESPECIALLY WITH ANY
LEWP/BOWING STRUCTURES SEEN ON RADAR.
NORTH CENTRAL AND NORTHEAST ALABAMA WILL BE AFFECTED LATER THIS
AFTERNOON THROUGH THIS EVENING. THE COLD FRONT WILL EXIT THE
FORECAST AREA BY MIDNIGHT TONIGHT...ENDING THE SIGNIFICANT PRECIP
ALONG WITH ANY SEVERE THREAT.
STAY TUNED TO FURTHER UPDATES AND POTENTIAL WATCHES OVER THE NEXT
SEVERAL HOURS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH IN EFFECT UNTIL 7PM CST FOR THE FOLLOWING
COUNTIES: LAUDERDALE...COLBERT...FRANKLIN...LIMESTONE...
LAWRENCE...MORGAN...MADISON...MARSHALL.
TN...TORNADO WATCH IN EFFECT UNTIL 7PM CST FOR THE FOLLOWING
COUNTIES: LINCOLN...MOORE.
&&
DJN.83Hazardous weather outlook, Jan 10, 10:15 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1015 AM CST THU JAN 10 2008 ALZ001>010-016-TNZ076-096-097-110200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1015 AM CST THU JAN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... SOUTHERLY WINDS IN ASSOCIATION WITH A STRONG STORM SYSTEM CONTINUES TO USHER AN UNSEASONABLY MILD AND UNSTABLE AIRMASS INTO THE TENNESSEE VALLEY. THE AIRMASS WILL CONTINUE TO DESTABILIZE AS WE CONTINUE THROUGH THE AFTERNOON HOURS...AND COUPLED WITH STRONG WIND ENERGY ALOFT....WILL SET THE STAGE FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL. A SQUALL LINE AHEAD OF AN APPROACHING COLD FRONT WILL SWEEP ACROSS THE AREA FROM WEST TO EAST BY THIS EVENING. THE HIGHER THREAT FOR ISOLATED TORNADOES AND LARGE HAIL WILL EXIST AMONG THUNDERSTORMS THAT DEVELOP JUST AHEAD OF THIS SQUALL LINE THIS AFTERNOON...WHILE DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH STRONGER CELLS EMBEDDED WITHIN THE SQUALL LINE ITSELF. THE THREAT FOR SEVERE WEATHER WILL END AS THE FRONT PASSES THROUGH THE REGION TONIGHT. IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER...LOCALLY HEAVY RAINFALL IS POSSIBLE...PARTICULARLY EAST OF THE INTERSTATE 65 CORRIDOR WHERE AMOUNTS IN EXCESS OF 2 INCHES MAY OCCUR IN ISOLATED LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED TODAY AND THIS EVENING. CBD
In the hours before
Special weather statement, Jan 10, 1:34 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 134 PM CST THU JAN 10 2008 ALZ001>003-102000- COLBERT-FRANKLIN-LAUDERDALE- 134 PM CST THU JAN 10 2008 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE COUNTIES UNTIL 200 PM CST... AT 130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR THRASHERS...OR NEAR BOONEVILLE...MOVING EAST NORTHEAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CHEROKEE. ALLSBORO. MAUD. MALONE. THIS STORM WILL BE APPROACHING NORTHWEST ALABAMA BY 200 PM. IF THIS STORM MAINTAINS ITS CURRENT INTENSITY...A WARNING MAY BE ISSUED SHORTLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. CBD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 1:48 PM CST | Tornado Warning | HUN | Colbert, Lauderdale | 42 min |
| Jan 10, 2:18 PM CST | Tornado Warning | HUN | Lauderdale | 27 min |
| Jan 10, 3:32 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 27 min |
| Jan 10, 3:41 PM CST | High Wind Warning | HUN | Lawrence, Limestone, Madison, Morgan | 79 min |
| Jan 10, 4:02 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 28 min |
| Jan 10, 4:07 PM CST | Severe Thunderstorm Warning | HUN | Madison | 23 min |
| Jan 10, 4:09 PM CST | Tornado Warning | HUN | Cullman | 23 min |
| Jan 10, 4:27 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 33 min |
| Jan 10, 5:11 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 49 min |
| Jan 10, 5:29 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 46 min |
| Jan 10, 5:50 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 25 min |
| Jan 10, 4:26 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.